Tennessee, 2008

Damaging Winds in Tennessee, July 6, 2008

July 6, 2008 · NWS MRX · 2 events in 1 county or zone

A closed low over Eastern Kentucky and dry air aloft in the vicinity of the Southern Appalachians generated sufficient instability for isolated convection which resulted in wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A closed low over Eastern Kentucky and dry air aloft in the vicinity of the Southern Appalachians generated sufficient instability for isolated convection which resulted in wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 6, 8:00 PM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 6, 8:00 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
900 PM EDT SUN JUL 6 2008

.DISCUSSION...WITH UPPER LOW IN PLACE CONVECTION FIRING LATER INTO
THE EVENING AGAIN. MSAS INDICATES INSTABILITY AXIS PRESENT FROM
SOUTHWEST VIRGINIA INTO CENTRAL EAST TENNESSEE. SOME CONVECTIVE
ELEMENTS EVEN DEVELOPING AROUND KNOXVILLE AND ACROSS SOUTHEAST
TENNESSEE AND SOUTHWEST NORTH CAROLINA. ATMOSPHERE CAN STILL SUPPORT
THREAT FOR RAIN DEEP INTO THE NIGHT SO WILL LEAVE POPS AS IS AND
JUST CLEAN UP TIMING WORDING IN UPDATE. PATCHY FOG WILL DEVELOP
AGAIN TONIGHT. TEMPS IN THE BALLPARK.

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jul 6, 4:15 AM EST, 19 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
515 AM EDT SUN JUL 6 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-071000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
515 AM EDT SUN JUL 6 2008 /415 AM CDT SUN JUL 6 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORM WILL CONTINUE ACROSS THE AREA.
A FEW OF THESE STORMS MAY BECOME STRONG PRODUCING WIND GUSTS TO 40
MPH. SMALL HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 6, 6:41 PM EST, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
741 PM EDT SUN JUL 6 2008

TNZ017-VAZ005-006-008-070045-
RUSSELL-SCOTT-SULLIVAN-WASHINGTON-
741 PM EDT SUN JUL 6 2008

...SCATTERED STRONG THUNDERSTORMS WILL BE AFFECTING CITY OF BRISTOL...
RUSSELL...SCOTT...SULLIVAN AND WASHINGTON COUNTIES...

AT 736 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SCATTERED STRONG THUNDERSTORM ACROSS SCOTT...NORTHERN SULLIVAN...
AND RUSSEL COUNTIES...MOVING EAST AT 11 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DH
Special weather statement, Jul 6, 7:32 PM EST, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
832 PM EDT SUN JUL 6 2008

VAZ005-006-008-070130-
RUSSELL-SCOTT-WASHINGTON-
832 PM EDT SUN JUL 6 2008

...SCATTERED STRONG THUNDERSTORM WILL BE AFFECTING SOUTHERN
RUSSELL...EASTERN SCOTT AND WASHINGTON COUNTIES...

AT 827 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SCATTERED STRONG THUNDERSTORM 9 MILES WEST OF ABINGDON...MOVING EAST
AT 9 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DH
Special weather statement, Jul 6, 8:23 PM EST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
923 PM EDT SUN JUL 6 2008

TNZ017-VAZ006-008-070230-
RUSSELL-SULLIVAN-WASHINGTON-
923 PM EDT SUN JUL 6 2008

...SCATTERED STRONG THUNDERSTORM WILL BE AFFECTING CITY OF BRISTOL...
RUSSELL...NORTHERN SULLIVAN AND WASHINGTON COUNTIES...

AT 919 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SCATTERED STRONG THUNDERSTORM 8 MILES NORTHEAST OF LEBANON AND NEAR
THE CITY OF BRISTOL...MOVING EAST AT 15 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DH
Local storm report, Jul 6, 9:12 PM EST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1012 PM EDT SUN JUL 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     HAIL             LEBANON                 36.90N 82.08W
07/06/2008  E0.75 INCH       RUSSELL            VA   LAW ENFORCEMENT

            PENNY SIZE HAIL IN LEBANON. REPORTED BY DISPATCH.

&&

GRC
Special weather statement, Jul 6, 9:33 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1033 PM EDT SUN JUL 6 2008

NCZ060-061-TNZ086-087-070330-
CHEROKEE-CLAY-NORTHWEST MONROE-SOUTHEAST MONROE-
1033 PM EDT SUN JUL 6 2008

...SCATTERED STRONG THUNDERSTORM WILL BE AFFECTING CHEROKEE...CLAY
AND MONROE COUNTIES...

AT 1031 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SCATTERED STRONG THUNDERSTORMS 7 MILES NORTH OF MURPHY...MOVING EAST AT 11
MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DH
Special weather statement, Jul 6, 10:49 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1149 PM EDT SUN JUL 6 2008

TNZ039>043-070-070445-
COCKE SMOKY MOUNTAINS-HAMBLEN-JEFFERSON-NORTHWEST COCKE-NORTHWEST
GREENE-SOUTHEAST GREENE-
1149 PM EDT SUN JUL 6 2008

...A STRONG THUNDERSTORM WILL BE AFFECTING COCKE...GREENE...HAMBLEN
AND JEFFERSON COUNTIES...

AT 1143 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR PARROTTSVILLE...MOVING SOUTHEAST AT 10
MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DH

The radar

The Knoxville radar (KMRX), 33 km away, was scanning. The volume nearest the first event began at 04:30 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cocke

When
July 6, 11:30 PM EST
Where
Cocke County, 0.89 mi NW of Parrottsville
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.010, -83.090

One tree was reported down at Parrottsville.

Thunderstorm Wind, Cocke

When
July 6, 11:45 PM EST
Where
Cocke County, 0.69 mi N of White Rock
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.810, -83.250

One tree was reported down northeast of Cosby.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122776, 122777.